Q and A

Question

I am getting new problems after starting ART with a low CD4 count

I was diagnosed HIV positive 3 months ago with a CD4 count of 55. It’s been 11 weeks on Trivenz ARV and Pubac (cotimoxazole) antibiotics. I am experiencing warts in my private area, mouth ulcers and I think my tongue has hairy white patches. I have been to the dr and he gave me 3 pills of fluconazole, and I’ve been to a dentist.

I’m using mouth wash, I have also been to a gynecologist for the private part warts he gave me antibiotics and creams. My worry is that I didn’t have all these things when I started treatment and now I’m experiencing these problems.

Is my treatment working? I’m only due to test for viral load and cd4 count in another 3 months.

Answer

Hi

Thanks for your questions.

First, it is really good that you were diagnosed and are now on treatment. Otherwise you would have been at even more serious problems – so you were caught in time.

Secondly, your very low CD4 count meant your immune system was too weak to recognise these new health problems.

Now you are on treatment, your immune system is getting stronger the underlying infections are starting to show again. This is a common response to late treatment.

It is good that your doctors are treating everything, but as your CD4 count gets steadily higher, your body will start to to fight these infections yourself.

For example, a higher CD4 count will stop the white patches on your tongue.

Your treatment will be working and the CD4 and viral load tests in a few months will show this.

Although these tests would be earlier in the UK (after one month), I know some countries only do this after six months.

Comment

Your email address will not be published.